Thunderstorm Wind, Louisa
- When
- May 14, 5:50 PM EST
- Where
- Louisa County, 0.88 mi SE of Mineral
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 38.010, -77.910
Several large oak trees were downed.
Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds and large hail across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds and large hail across portions of central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 14, 5:40 PM EST, 10 minutes earlier.
Area Forecast Discussion
National Weather Service Wakefield VA
640 PM EDT Mon May 14 2018
.SYNOPSIS...
A frontal boundary is expected to slowly lift northeast across
the region tonight. A cold front will drop south into northern
portions of the mid Atlantic region Tuesday night and Wednesday,
before stalling. Weak low pressure will approach from the south
mid to late week bringing increased chances for showers and
thunderstorms.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 630 PM EDT Monday
SVR WX Watch #92 for all ovf VA and MD until 1 AM. Storms are
racing se at 50 mph and will continue to move ESE acros the
local area through the evening hrs. Look for large hail, damaging
winds and nearly continuous lightning as this line of storms
moves through.
PVS DSCN:
Latest satellite imagery indicates that fog/stratus have mostly
dissipated across the region, although a weak frontal boundary
persists from near ORF into NW VA. Weak onshore flow will
persist acros the DELMARVA and eastern portions of VA through
this evening, before the front lifts north of the region late
tonight. Airmass south/SW of the aforementioned front is
moderately unstable, but bulk shear is generally less than 30
knots, highest across the Lower MD Eastern Shore.
Meanwhile, two areas of thunderstorms bear watching for the next
6 to 9 hours. The first is over portions of the Shenandoah
Valley. Hi-res models suggest these storms will drop southeast
toward Richmond, and eventually the Chesapeake Bay, through 00Z.
Storms appear to be orographciALBally enhanced, and should
weaken as they move toward the I-95 corridor.
Second area of thunderstorms extends from SW PA into extreme SE
OH. There is a lot of uncertainty as to where these storms will
move, as hi-res models are handling these storms very
differently. A couple suggest storms will be strong to locally
severe as they drop into our area, with other hi-res models
showing significant weakening. Have kept chance to likely POPS
for these storms, but have not included any severe wording in
grids due to the uncertainty with respect to movement/intensity
as they get east of the mountains.
Once the thunderstorms dissipate/move out of the region, skies
will become partly cloudy, with low temps mid 60s to around 70,
coolest Lower MD Eastern Shore. Some low clouds/fog may develop
this evening across the Lower MD Eastern Shore, before warm
front lifts north of the area.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 300 PM EDT Monday
Tuesday looks to be mainly dry across the region in between a
cold front to the north, and upper low over the far southeastern
U.S. Models suggest potential for scattered showers/isolated
thunderstorms across NE NC as the leading edge of deeper
tropical origin moisture moves into the area. Otherwise, aprtly
to mostly sunny with high temps in the mid 80s on the DELMARVA
around 90 interior portions of VA.
Wednesday/Thursday look to be increasingly wet, warm and humid
as airmass of tropical origin on the north side of SE U.S.
upperlow overspreads the area. Feel the shower/thunderstorm
activity will be largely diurnally driven, but the threat for
precipitation will exist Wednesday night as well. Expect skies
to be mostly cloudy Wednesday/Thursday, with high temps mainly
in the lower to perhaps mid 80s both days, with low temps
Tuesday and Wednesday nights in the 60s to around 70.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 300 PM EDT Sunday...
No major changes planned to the extended forecast as the rainy
period looks to continue through the weekend into early next week.
The persistent plume of tropical moisture moving along the western
periphery of the subtropical high combined with the nearby
stationary front will keep numerous showers with scattered storms
around through much of the period. Not really expecting severe
weather at any point, although heavy downpours and gusty winds with
any stronger storm seems possALBible. Sunday and Monday may end
up being a drier compared to Friday or Saturday as the ECMWF
shows th best moisture shifts offshore. However, will need to
continue with chance pops due to the frontal zone being nearby
and the fact that the GFS continues to show the tropical
moisture feed over the region.
With plenty of clouds, temperatures during the day will stay in the
upper 70s/lower 80s. However, nighttime tempertures will only drop
to the mid-upper 60s due to the clouds and high dewpts.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 130 PM EDT Monday...
VFR conditions prevail at all terminals except KSBY early this
afternoon, where weak onshore flow is maintaining low clouds
across the northern half of the DELMARVA. Expect KSBY to become
VFR before 19Z as clouds continue to show a dissipating trend.
A frontal boundary remains draped from near ORF NWWD into
northern VA at 18Z. Tstms moving across western PA/SE OH are
forecast to move eastward/easALBt-southeastward later this
afternoon/evening, and may threaten KRIC/KSBY in the 22Z-02Z
time frame. Still enough uncertainty that 18Z TAFs are dry.
Aforementioned front will gradually lift north of the area
tonight, with mainly VFR conditions expected, although MVFR/IFR
stratus/fog cannot be ruled out on the DELMARVA (including
KSBY).
Outlook: Tuesday looks to be mainly dry, although an isolated
shwr/tstm possible at KECG. Then more widespread coverage of
shwrs/tstms, with at least MVFR conditions at times, is
anticipated for Wed- Fri.
&&
.MARINE...
As of 345 pm EDT Monday
Light east to southeast winds currently as the stationary front
remains just south of the marine area. Expect the front to surge
northward later tonight into Tuesday, allowing south winds to
increase to 10-20kt. In addition, waves across the northern
coastal waters will build to 4 to 5 feet by Tuesday afternoon.
As such, a small craft advisory will be issued starting around
noon tomorrow for the Ches Bay and northern coastal waters.
These winds will diminish Tuesday night into Wednesday as the
sub tropical high builds back into the area. Southerly winds
will persist through the weekend as the subtropical high remains
nearly stationary off the southeast coast, with the stationary
front remaining north of the area.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from noon Tuesday to 1 AM EDT Wednesday
for ANZ630>632-634-637-638-650-652.
&&
SYNOPSIS...AJB/WRS
NEAR TERM...MPR/WRS
SHORT TERM...
LONG TERM...MRD
AVIATION...AJB/WRS
MARINE...MRDHazardous Weather Outlook National Weather Service Wakefield VA 618 PM EDT Mon May 14 2018 MDZ021>025-VAZ048-060>062-064>069-075>090-092-093-095>100-509>525- 152230- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Virginia Beach-Accomack-Northampton- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 618 PM EDT Mon May 14 2018 ...SEVERE THUNDERSTORM WATCH 92 IN EFFECT UNTIL 1 AM EDT TUESDAY... This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. An area of showers and thunderstorms is expected to move across the region later this evening. Some of the storms will have the potential to produce large hail and damaging winds of 60 mph or greater. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Increasing chances for showers and thunderstorms are anticipated from Wednesday through the end of the week. Although severe weather is currently not anticipated, the potential exists for locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ012>017-030>032-102-152230- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck- 618 PM EDT Mon May 14 2018 This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...Tonight. A shower or thunderstorm will be possible this evening, with the potential for gusty winds and small hail in the strongest thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Increasing chances for showers and thunderstorms are anticipated from Wednesday through the end of the week. Although severe weather is currently not anticipated, the potential exists for locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
The Sterling radar (KLWX), 114 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
27 thunderstorm wind, 2 hail. Local standard time, as filed.
Several large oak trees were downed.
Numerous trees were downed.
Large tree branches were downed near the intersection of Halls Road, Proffit Road, and Old Fredericksburg Road.
Trees were downed.
Trees were downed.
Large tree limbs were downed on a road.
Roof was blown off of a structure and outbuilding was overturned at Upper King and Queen Fire Station. Also, several trees and power lines were downed in the Newtown area.
Wind gust of 52 knots (60 mph) was reported.
An estimated wind gust of 60 mph knocked down a large tree near Tuckahoe.
Windows were blown out, a shed was blown over, and trees were downed at Millers Tavern near Route 360.
Numerous trees were downed along Route 17.
Numerous power outages were reported along and northwest of Route 360.
Trees were downed. Also, scattered power outages were reported.
Twitter reported a photo of a tree down on Grove Avenue. The tree was laying on top of two vehicles.
Tree was downed on Richmond Hill Road.
Tree was downed near Downing Bridge.
Large tree was downed on a truck near Midlothian and Arch Road.
Large tree was downed on a detached car port near Dupuy Avenue and Virginia State University.
Wind gust of 56 knots (64 mph) was measured at Mesonet Station VA036 (1 WNW Meadowville).
Trees were downed on Knights Run Road.
Trees were downed.
Quarter size hail was reported.
Few trees were downed near Fletcher Road.
Quarter size hail was reported.
Trees were downed near Richmond Road.
Tree was downed on a roadway.
Tree was downed at the 700 Block of Airport Road.
Trees were downed.
Tree was downed at the 500 Block of Capital Landing Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759874, 759875, 759876, 759878, 759881, 759882, 759883, 759906, 759884, 759886, 759887, 759888, 759889, 759892, 759893, 759894, 759895, 759896, 759908, 759897, 759898, 759872, 759899, 759873, 759900, 759901, 759902, 759903, 759905.